Virginia, 2021Dense Fog in Virginia, May 17, 2021
May 17, 2021 · NWS LWX · 17 events in 17 counties and zones
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 7:45 PM EST, 6 hours 15 minutes earlier.
Area forecast discussion, May 16, 7:45 PM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
845 PM EDT Sun May 16 2021
.SYNOPSIS...
An upper level ridge will gradually build over the region
tonight through the end of the week resulting in generally dry
weather and above normal temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
8:45 PM UPDATE: Changed a few minor details to the forecast
overnight tonight. Firstly, have bumped lows down a tick to
match more recent guidance, but only a degree or two here and
there. Dew points have been running higher than the previous
forecast, so have bumped those up a bit in the overnight as
well. Mid-level subsidence behind exiting shortwave will lead
to areas of low clouds/fog late tonight especially west of the
Blue Ridge where it rained most of the morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Height rises will dominate this period leading to decreased
chances of precip. Southwestern areas have the best chance of
seeing any showers on Monday, with further drying expected into
Tuesday as the subsidence inversion strengthens associated with
building upper level ridge. A weak impulse of shortwave energy
will slide through Tuesday around the periphery of the building
ridge. This could lead to a shower or storm over the higher
elevations, but chances are very low. The building upper ridge
will result in significant warming, starting Tuesday then
continuing through the rest of the week.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Model guidance is in fairly good agreement regarding the large
scale pattern across the CONUS during the long term period, but some
small differences still remain. By Wednesday, a weakening upper
level low will be in the process of shearing out as it lifts
northward over the center of the CONUS. Meanwhile, a potent trough
will be in the process of dropping southward along the West Coast.
A ridge will be in place across eastern portions of the CONUS, and
that ridge will only amplify/strengthen further toward the end of
the week as the trough over the West Coast/Rockies digs further
south. With ridging aloft and high pressure in place at the surface,
a prolonged period of quiet weather conditions is expected. The main
weather feature of note will be the heat. Temperatures will run
well above normal, with highs in the 80s, to potentially even
the lower 90s toward the end of the week. Although temperatures will
feel summer-like, it won't be quite as humid as summer, with
dewpoints mainly in the upper 50s to around 60. This combination of
large scale subsidence in association with the upper ridge and
marginal low level moisture will act to prohibit the development of
afternoon showers and thunderstorms most days.
Most of the forecast uncertainty lies with respect to where the
upper level ridge will reside this weekend. If it were to weaken
and/or retrograde a bit toward the west, that would open up the
opportunity for disturbances moving along the northern periphery of
the ridge to descend into the area within northwesterly flow aloft.
If this were to occur, it could lead to opportunities for a few
popup afternoon showers and storms and slightly cooler temperatures.
Otherwise, the stretch of hot and dry weather conditions would
continue into next weekend.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
Areas of low clouds/fog are expected tonight, which will likely
lead to restrictions, especially at MRB, CHO, and IAD. BWI, MTN,
and DCA may also see some fog too, but kept the density lower in
the recent TAFs, and certainty is lower as to how far east fog
makes it. Though, with the abundance of rain in north-centrl MD
today, seems that BWI may have a better shot now as well.
VFR conditions and light winds are generally expected through
the rest of the week. However, could see some fog around Monday
night.
&&
.MARINE...
Fair weather conditions with winds below SCA conditions are
expected through the end of the week as high pressure builds in
over the area.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/CJL
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/CJL/KJP
MARINE...LFR/CJL/KJP
Hazardous weather outlook, May 17, 1:52 AM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
252 AM EDT Mon May 17 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-180700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
252 AM EDT Mon May 17 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Dense Fog Advisory is in effect for portions of the area until 9
AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-180700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
252 AM EDT Mon May 17 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Dense Fog Advisory is in effect for portions of the area until 9
AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-180700-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
252 AM EDT Mon May 17 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Dense Fog Advisory is in effect for portions of the area until 9
AM.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Dense Fog, Augusta
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Rockingham
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Rockingham forecast zone
- Reported by
- AWOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Shenandoah
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- AWOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Frederick
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Page
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Page forecast zone
- Reported by
- AWOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Warren
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Clarke
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Greene
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Madison
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Rappahannock
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- AWOS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Culpeper
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- AWOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Prince William
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Prince William forecast zone
- Reported by
- AWOS
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Stafford
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- AWOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Northern Fauquier
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Southern Fauquier
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- AWOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Western Loudoun
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- AWOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
Dense Fog, Northern Virginia Blue Ridge
- When
- May 17, 2:00 AM EST to 8:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- AWOS
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Light winds and plenty of low level moisture allowed areas of dense fog to form before dawn. The fog dissipated shortly after sunrise.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021$27,000 · EF0 · 17 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Tornado and Flash Flood in Texas, May 17 to 18, 20212.75 in hail · 24 events
- Flash Flood in Nebraska, May 17, 2021$25,000 · 1 event
- Tornadoes and Hail in New Mexico, May 17, 2021$3,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963077, 963078, 963079, 963080, 963081, 963082, 963083, 963084, 963085, 963086, 963087, 963088, 963089, 963090, 963091, 963092, 963093.